Hail, Atchison
- When
- September 23, 5:40 PM CST
- Where
- Atchison County, 0.69 mi N of Westboro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -95.320
A severe thunderstorm produced nickel size hail in extreme northwest Missouri, during the early evening hours of 09/23/2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A severe thunderstorm produced nickel size hail in extreme northwest Missouri, during the early evening hours of 09/23/2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 23, 4:07 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 507 PM CDT TUE SEP 23 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... MAIN FOCUS FOR DISCUSSION REVOLVES AROUND THE THREAT OF CONVECTION...MAINLY FOR NWRN MO TNGT. UPPER TROUGH OVER ERN MT IS CONTINUING TO MOVE EAST AS ADVERTISED BY MODELS. FORCING WITH UPPER TROUGH WILL BE WELL NORTH OF THE CWA...BUT TROUGH WILL SLOWLY DRIVE A WK CDFNT INTO NWRN MO LATE THIS AFTN AND THIS EVENING. CURRENT RADAR IMAGES DEPICT A PREFRONTAL BAND OF SHOWERS AND THUNDERSTORMS IN ERN NEB/CNTRL KS WITH THE BAND PROGRESSING SLOWLY EAST. SFC-6KM SHEAR AS PER LATEST PROFILER DATA REMAINS RATHER WEAK WITH VALUES AROUND 20-25 KNOTS FOR XTRM NWRN MO WITH MLCAPES BTWN 1000-1300 J/KG. MID LVL LAPSE RATES ARE ALSO RATHER MODEST WITH LAPSE RATES BTWN 6.5-7. NAM/GFS AS WELL AS RUC SUGGEST THAT THE SHEAR AND INSTABILITY PARAMETERS WILL BE RATHER CONSTANT THROUGH EARLY EVENING FOR NWRN MO. AS A RESULT...EXPECT THE PREFRONTAL CONVECTIVE BAND TO MOVE INTO NWRN BY 23Z. GIVEN THE ABOVE PARAMETERS...THE SEVERE WX THREAT IS LOW THROUGH EARLY EVENING...HOWEVER CANNOT RULE OUT AN ISOLATED MARGINALLY SVR STORM WITH GUSTY WINDS. AS THE UPPER TROUGH MOVES INTO THE GREAT LAKES TNGT...IMPETUS FOR SERN MOVEMENT OF THE FRONT WANES...AND WITH DIMINISHING INSTABILITY AND WEAKENING CONVERGENCE...CONVECTION WILL DECREASE IN COVERAGE AND INTENSITY. REMNANTS OF THE CONVECTION MAY BE ABLE TO MOVE TO A MCI TO IRK LINE BY 12Z BEFORE DISSIPATING COMPLETELY. THE FRONT WILL BE DIFFICULT TO LOCATE ON WEDNESDAY IN THE CNTRL OR SRN CWA. VERY LITTLE CAPPING INVERSION EXISTS ON WEDNESDAY WITH WEAK TO MODERATE INSTABILITY. VERY WEAK CONVERGENCE ALONG THE DISSIPATING BOUNDARY MAY BE ABLE TO PRODUCE ISOLATED AFTN THUNDERSTORMS. SVR WX THREAT ONCE AGAIN LOOK LOW. UPPER RIDGE TO REBUILD ACR THE CWA WEDNESDAY NIGHT THROUGH THURSDAY. WEAK SHORTWAVES AND ANY ISENTROPIC LIFT SHOULD REMAIN NORTH OF THE CWA. OTHERWISE...TEMPERATURES MAY RISE A COUPLE OF DEGREES THE NEXT COUPLE OF DAYS AS THE RIDGE BUILDS INTO THE CENTRAL PLAINS. DB STAYED THE COURSE WITH ABOVE NORMAL TEMPERATURES AND A DRY FORECAST FOR THE LATTER PARTS OF THIS WEEK. A WEAK FRONTAL BOUNDARY IS FORECAST TO SLIDE ACROSS THE AREA ON SATURDAY. KEPT PRECIPITATION CHANCES OUT OF THE FORECAST WITH THIS FRONTAL BOUNDARY...CONSIDERING THE GREATER FORCING SHOULD BE HELD NORTH OF THE AREA WITH A SHORTWAVE MOVING ACROSS MINNESOTA AND WISCONSIN. A STRONGER COLD FRONT IS FORECAST BY THE MEDIUM RANGE MODELS TO PUSH SOUTH ACROSS THE FORECAST AREA ON MONDAY...IN CONNECTION WITH AN UPPER SHORTWAVE DIVING SOUTHEAST TOWARD THE GREAT LAKES REGION. RETAINED THE SLIGHT PRECIPITATION CHANCES ON MONDAY AS THE FRONT MOVES THROUGH...WHICH MAY NEED TO BE RAISED A BIT IF FUTURE MODEL RUNS REMAIN CONSISTENT. COOLER TEMPERATURES SHOULD FOLLOW THE FRONT NEXT MONDAY NIGHT/TUESDAY. STOFLET && .AVIATION... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN EASTERN KANSAS AND SE NEBRASKA...AHEAD OF A WEAK COLD FRONT. STORMS HAVE JUST ABOUT REACHED PEAK INTENSITY. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY AS THE FRONT WEAKENS...INSTABILITY WANES AND THE UPPER TROUGH OVER THE NRN PLAINS LIFT ENE INTO THE GREAT LAKES. AS A RESULT...CONVECTION CHANCES AT THE TERMINALS ARE RATHER LOW WITH THE GREATEST THREAT AT KSTJ BTWN 01-05Z. WILL ONLY CARRY VCTS AT KSTJ. WILL NOT MENTION FOR THE KC METRO TERMINALS AT THIS TIME. IF ANY SHOWER OR THUNDERSTORM DOES IMPACT THE KC TERMINALS...IT WILL LIKELY BE AFT 05Z. OTHERWISE...CLOUD COVER TNGT WILL PROBABLY PREVENT ANY FOG DEVELOPMENT LATE TNGT...BUT CANNOT RULE OUT MVFR FOG OR HZ AT KSTJ IF THERE ARE ANY BREAKS IN THE CLOUD COVER. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT TUE SEP 23 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 106 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS AFTERNOON...AND DISSIPATE OVER THE AREA TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE ALONG THIS APPROACHING FRONT...MAINLY NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY LATE THIS AFTERNOON AND THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. AFTER 9 PM...ANY THUNDERSTORM WHICH DEVELOPS WILL WEAKEN AS THEY PROGRESS SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP WEDNESDAY AFTERNOON ALONG THE REMNANTS OF THE WASHED OUT COLD FRONT. MOST OF THE AREA WILL REMAIN DRY AND SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 PM CDT TUE SEP 23 2008 MOZ001-232245- ATCHISON- 503 PM CDT TUE SEP 23 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL 545 PM CDT... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF ROCKPORT...OR 28 MILES WEST OF TARKIO...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON COUNTY...INCLUDING THE TOWN OF WATSON. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 538 PM CDT TUE SEP 23 2008 MOZ001-232330- ATCHISON- 538 PM CDT TUE SEP 23 2008 ...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY UNTIL 630 PM CDT... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF ROCKPORT...OR 26 MILES WEST OF TARKIO...MOVING EAST AT 24 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ROCKPORT BY 615 PM CDT. THE TOWNS OF PHELPS CITY AND WATSON ARE ALSO IN THE PATH OF THIS STORM. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 616 PM CDT TUE SEP 23 2008 MOZ001-002-240000- ATCHISON-NODAWAY- 616 PM CDT TUE SEP 23 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 700 PM CDT... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKPORT...OR 5 MILES WEST OF TARKIO... MOVING NORTHEAST AT 26 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...INCLUDING THE TOWNS OF TARKIO AND WESTBORO. MJ
The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134959.